Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


nasty side effect
Jun 26, 2001

dear sir lady , A friend of mine started haard therapy and has the combination of Videx 400 mgr 1x aday retrovir 300 mgr 2x a day Stocrim (sustiva) 600mgr 1x aday The last one stocrim gifs him severe depressions and night mares since 7weeks and het like to change this one in something else . But his dr don,t want to do this because het uses alcohol sometimes . But yesterday he had another attack of sepression etc etc after taking te stocrim so het doesn,t want to take it anymore . What could be a good solution ore choise in medicine in his case regards Ton

Response from Dr. Young

Thank you for your question.

Sounds like your partner has relative intolerance of efavirenz (Stocrin or Sustiva). The symptoms that you report are not uncommon, though typically get better with time. After seven weeks, one might expect that the side effects to have largely resolved, though that does not seem to be the case here.

There are several different options for switching therapy; one might be to switch to a different non-nuke, such as nevirapine (Viramune) or delaviradine (Rescriptor). Such switches have not been well studied in the scientific literature, but my overall hunch is that this can be done very safely, at least from a virologic perspective. (This later statement assumes that the patient has an undetectable viral load at time of switch; if the viral load is still coming down, we would also expect a good and continued response to therapy.)

Another type of switch would be to discontinue efavirenz and substitute for a protease inhibitor. There are several choices here and full discussion beyond the scope of this note. I would suggest that your friend discuss the many options with his or her physician.

Good luck, BY



Previous
Going off Protease Inhibitors
Next
Would I not be in the special cases of AIDS?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement